New Mexico, 2006

Hail in New Mexico, May 31, 2006

May 31, 2006 · NWS ABQ · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at May 31, 8:36 PM MST, 12 minutes earlier.

Area forecast discussion, May 31, 8:36 PM MST, 12 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
936 PM MDT WED MAY 31 2006

.UPDATE... TO REMOVE THUNDERSTORM WATCH FROM ZONES...EXPIRED AT 9 PM.
WILL ALSO INCREASE THE EAST CANYON WINDS EARLIER FOR THE CENTRAL RIO
GRANDE VALLEY AS OUTFLOW BOUNDARIES MOVE WEST.

&&

.PREV DISCUSSION...244 PM MDT WED MAY 31 2006. SEVERE THUNDERSTORM
WATCH TO CONTINUE THROUGH 9 PM ACROSS NORTHEAST AREAS. ATMOSPHERE HAS
BEEN FAIRLY SLOW TO DESTABILIZE BUT LOOK FOR CONVECTION TO EXPLODE
THE NEXT FEW HOURS ACROSS CENTRAL AND EASTERN AREAS. ALSO LOOKING FOR
FAIRLY DECENT EAST CANYON GAP WINDS TONIGHT ALONG THE CENTRAL
MOUNTAINS ALTHOUGH AGAIN DEPENDENT ON CONVECTION ACROSS THE EAST.
ALONG THIS GAP WIND PUSH...SOME CONVECTION IS EXPECTED TO INITIATE
FAVORING WESTERN BERNALILLO COUNTY AS WELL AS THE GREATER ABQ AREA
AND LAGUNA/ACOMA PUEBLOS. MADE A FEW TWEAKS TO THE POP FIELD TONIGHT
ACROSS THE EAST BUT NO MAJOR CHANGES MADE. LOW TEMPERATURES TONIGHT
WILL TREND A DEGREE OR TWO HIGHER MOST PLACES EXCEPT FOR THE
NORTHWEST WHERE DEWPOINTS WILL SUBSTANTIALLY RISE...DUE TO LOW LEVEL
MOISTURE ADVECTION. THUS HAVE HEDGED ACCORDINGLY UP THAT WAY.
INCREASED CLOUD COVER SLIGHTLY ACROSS THE FORECAST AREA AS EXPECT
ANOTHER ROUND OF LOW CLOUD DEVELOPMENT. PERHAPS FAIRLY PATCH IN SOME
AREAS BUT STILL THICK MOST AREAS ACROSS THE EAST.

LOW TO MID LEVEL MOISTURE WILL CONTINUE TO PUSH WESTWARD OVERNIGHT
INTO THURSDAY MORNING. THIS WILL PROVIDE THE CATALYST FOR MORE
THUNDERSTORM COVERAGE ACROSS THE WEST. COMBINATION OF SOUTHEAST
BOUNDARY LAYER FLOW...DECENT INSTABILITY AND ORIENTATION OF THETA E
AXIS WILL PROMOTE 30 TO 40 PERCENT COVERAGE OVER THE HIGHER TERRAIN
ACROSS PORTIONS OF THE WEST CENTRAL AND SOUTHWEST MOUNTAINS FAVORING
THE GILA REGION. DRIER ACTIVITY WILL BE FOUND NEAR TO THE ARIZONA
BORDER WHICH INCLUDES THE AREA FROM LUNA TO QUEMADO TO CROWNPOINT.
WETTER ACTIVITY ACROSS THE MAGDALENAS AND ALONG THE CENTRAL
MOUNTAIN CHAIN FROM SOUTH TO NORTH. ALSO EXPECTING 30 TO PERHAPS
EVEN 40 PERCENT COVERAGE ACROSS THE NORTH CENTRAL AND CENTRAL
MOUNTAINS ALTHOUGH LAPSE RATES COULD BE SLIGHTLY LESS TOMORROW AS
COMPARED TO TODAY/S READINGS.

AS THE UPPER HIGH BUILDS OVER THE REGION...STEERING FLOW WILL BE
RATHER BENIGN THUS LOOK FOR THE BUMPER CAR EFFECT AS FAR AS LOW/MID
LEVEL MOISTURE ADVECTION AND SUBSEQUENT CONVECTION INITIATION THE
NEXT FEW DAYS. ADJUSTED POPS BASED ON EXPECTED STEERING FLOW REGIME
AND EXPECTED MID LEVEL MOISTURE LEVELS. DUE TO THE LACK OF ANY
SIGNIFICANT SCOURING EFFECT...AKA PACIFIC NW OR GREAT BASIN TROUGH
PASSAGE IT APPEARS THAT ISOLATED TO WIDELY SCATTERED CONVECTION WILL
CONTINUE FRIDAY AND OVER THE WEEKEND IN THE FORM OF RECYCLING.
HOWEVER...IN LOOKING AT FIRE WEATHER CONCERNS LOOK FOR THIS ACTIVITY
TO BECOME DRIER WITH EACH PASSING DAY THUS LOWERING MEAN RH/S AND
CREATING MORE POTENTIAL FOR FIRE STARTS/SPREAD...ESPECIALLY FROM
NORTHWEST TO SOUTHEAST. THE FOUR CORNERS AREA AS WELL AS THE FAR EAST
CENTRAL AND SOUTHEAST PLAINS LOOK TO HAVE THE LEAST AMOUNT OF
COVERAGE FRIDAY AND OVER THE WEEKEND DUE TO STEERING FLOW AND SOME
MODERATE CAPPING CONCERNS. THE NORTHEAST WILL NEED TO BE WATCHED AS
VORTICITY LOBES TRANSLATE AROUND THE UPPER HIGH CENTER. THUS THE
UPPER HIGH CENTER WILL BE CRUCIAL FOR THE POP FIELD THE NEXT SEVERAL
DAYS.

TEMPERATURES WILL REMAIN EITHER NORMAL OR ABOVE NORMAL THE NEXT
SEVERAL DAYS AS UPPER HIGH REMAINS OVERHEAD. LASTLY...LOOK FOR THE
MINI RING OF FIRE EFFECT AROUND THE ABQ AREA TOMORROW AFTERNOON AS
CONVECTION BUBBLES UP ALL AROUND THE GREATER ABQ AREA. DUE TO
STEERING FLOW CONCERNS...HARD TO TELL IF ANY ABQ SITES WILL GET MUCH
IN THE WAY OF PRECIPITATION UNLESS THE BUMPER CAR EFFECT IS
SIGNIFICANT FROM STORMS WHICH FORM TO THE WEST/NORTHWEST. WE SHALL
SEE.

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

50/23
Hazardous weather outlook, May 31, 4:52 AM MST, 15 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
552 AM MDT WED MAY 31 2006

NMZ001>021-026-011200-
NORTHWEST PLATEAU-NORTHWEST MOUNTAINS INCLUDING JEMEZ-
UPPER RIO GRANDE VALLEY-SANGRE DE CRISTO MOUNTAINS-
NORTHEAST HIGHLANDS-HARDING COUNTY-FAR NORTHEAST PLAINS-
WEST CENTRAL MOUNTAINS-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-
SANDIA/MANZANO MOUNTAINS-CENTRAL HIGH PLAINS/ESTANCIA VALLEY-
CONCHAS LAKE/GUADALUPE COUNTY-QUAY COUNTY-
SOUTHWEST MOUNTAINS/UPPER GILA REGION-LOWER RIO GRANDE VALLEY-
LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY-
CAPITAN/NORTHERN SACRAMENTO MOUNTAINS-DE BACA COUNTY-
CHAVES COUNTY PLAINS-ROOSEVELT COUNTY-CURRY COUNTY-
GUADALUPE MOUNTAINS OF CHAVES COUNTY-
552 AM MDT WED MAY 31 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING ACROSS THE EAST CENTRAL AND NORTHEAST PLAINS AS WELL AS
ACROSS THE NORTHEAST HIGHLANDS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER...WEATHER CAN
CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...WATCHES AND
WARNINGS FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING.

16

In the hours before

Special weather statement, May 31, 7:01 PM MST, 1 hour 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
801 PM MDT WED MAY 31 2006

NMZ012-013-010300-
CONCHAS LAKE/GUADALUPE COUNTY-QUAY COUNTY-

...STRONG THUNDERSTORM MOVING OVER NORTHWEST QUAY AND SOUTHEAST SAN
MIGUEL COUNTIES...

AT 759 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND
HAIL UP TO ONE HALF INCH IN DIAMETER 5 MILES NORTHWEST OF TUCUMCARI.
MOVEMENT WAS EAST AT 5 MPH.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE RURAL EXTREME
SOUTHEASTERN SAN MIGUEL COUNTY AND RURAL CENTRAL QUAY COUNTY.

MOTORISTS CAN EXPECT BRIEF...BUT SUDDEN CHANGES IN VISIBILITY AND
PONDING OF WATER ON THE HIGHWAYS AS THIS STORM MOVES THROUGH THE
AREA.

THIS STORM WAS NOT PRODUCING SEVERE WEATHER AT THIS TIME. HOWEVER...
PERSONS IN THE PATH OF THIS STORM ARE ADVISED TO MONITOR NOAA WEATHER
RADIO OR OTHER MEDIA SOURCES FOR POSSIBLE UPDATES OR WARNINGS.

23
Special weather statement, May 31, 7:15 PM MST, 1 hour 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
815 PM MDT WED MAY 31 2006

NMZ006-007-013-010300-
FAR NORTHEAST PLAINS-HARDING COUNTY-QUAY COUNTY-

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM MDT
WEDNESDAY EVENING FOR NORTHEAST NEW MEXICO.

...LINE OF STRONG THUNDERSTORMS MOVING OVER SOUTHERN UNION AND
EASTERN HARDING AND NORTHEAST QUAY COUNTIES...

AT 811 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS...CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND
HAIL UP TO ONE HALF INCH IN DIAMETER ALONG A LINE EXTENDING FROM 7
MILES SOUTHWEST OF SEDAN TO 14 MILES EAST OF MOSQUERO. MOVEMENT WAS
EAST AT 15 MPH.

LOCATIONS IN THE PATH OF THESE STORMS INCLUDE HAYDEN AND ROSEBUD.

MOTORISTS CAN EXPECT BRIEF...BUT SUDDEN CHANGES IN VISIBILITY AND
PONDING OF WATER ON THE HIGHWAYS AS THESE STORMS MOVE THROUGH THE
AREA.

23
Special weather statement, May 31, 7:55 PM MST, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
855 PM MDT WED MAY 31 2006

NMZ013-010400-
QUAY COUNTY-

...STRONG THUNDERSTORM MOVING OVER NORTH CENTRAL QUAY COUNTY...

AT 851 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...CAPABLE OF PRODUCING HEAVY RAINFALL...WINDS UP
TO 50 MPH AND HAIL UP TO ONE HALF INCH IN DIAMETER NEAR TUCUMCARI.
ANOTHER STORM WAS 5 MILES WEST OF LOGAN. MOVEMENT WAS EAST AT 10 MPH.

LOCATIONS IN THE PATH OF THESE STORMS INCLUDE TUCUMCARI...LOGAN AND
SAN JON.

FREQUENT LIGHTNING IS OCCURRING WITH THESE STORMS.

23
Special weather statement, May 31, 8:06 PM MST, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
906 PM MDT WED MAY 31 2006

NMZ012-013-010400-
CONCHAS LAKE/GUADALUPE COUNTY-QUAY COUNTY-

...STRONG THUNDERSTORM MOVING OVER SOUTHEASTERN SAN MIGUEL AND
CENTRAL QUAY COUNTIES...

AT 902 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...CAPABLE OF PRODUCING HEAVY RAINFALL...WINDS UP
TO 50 MPH AND HAIL UP TO ONE HALF INCH IN DIAMETER 11 MILES NORTH OF
MONTOYA. MOVEMENT WAS SOUTHEAST AT 10 MPH.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE RURAL SOUTHEASTERN SAN
MIGUEL COUNTY AND RURAL CENTRAL QUAY COUNTY.

MOTORISTS CAN EXPECT BRIEF...BUT SUDDEN CHANGES IN VISIBILITY AND
PONDING OF WATER ON THE HIGHWAYS AS THIS STORM MOVES THROUGH THE
AREA. FREQUENT LIGHTNING IS OCCURRING WITH THIS STORM.

23
Special weather statement, May 31, 8:35 PM MST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
935 PM MDT WED MAY 31 2006

NMZ006-013-010415-
HARDING COUNTY-QUAY COUNTY-

...STRONG THUNDERSTORM MOVING ACROSS SOUTHERN HARDING AND NORTHEAST
QUAY COUNTIES...

AT 925 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND
HAIL UP TO ONE HALF INCH IN DIAMETER NEAR LOGAN. MOVEMENT WAS EAST AT
10 MPH.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE RURAL NORTHEASTERN QUAY
COUNTY AND RURAL SOUTHEASTERN HARDING COUNTY.

THIS STORM WAS NOT PRODUCING SEVERE WEATHER AT THIS TIME. HOWEVER...
PERSONS IN THE PATH OF THIS STORM ARE ADVISED TO MONITOR NOAA WEATHER
RADIO OR OTHER MEDIA SOURCES FOR POSSIBLE UPDATES OR WARNINGS.

40
Special weather statement, May 31, 8:42 PM MST, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
942 PM MDT WED MAY 31 2006

NMZ012-013-010430-
CONCHAS LAKE/GUADALUPE COUNTY-QUAY COUNTY-

...STRONG THUNDERSTORM MOVING ACROSS EASTERN GUADALUPE COUNTY INTO
WESTERN QUAY COUNTY...

AT 931 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND
HAIL UP TO ONE HALF INCH IN DIAMETER 10 MILES SOUTH OF NEWKIRK.
MOVEMENT WAS EAST AT 5 MPH.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE RURAL EAST CENTRAL
GUADALUPE COUNTY AND RURAL WEST CENTRAL QUAY COUNTY.

THIS STORM WAS NOT PRODUCING SEVERE WEATHER AT THIS TIME. HOWEVER...
PERSONS IN THE PATH OF THIS STORM ARE ADVISED TO MONITOR NOAA WEATHER
RADIO OR OTHER MEDIA SOURCES FOR POSSIBLE UPDATES OR WARNINGS.

40

The radar

The Cannon AFB radar (KFDX), 60 km away, was scanning. The volume nearest the first event began at 03:48 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Quay

When
May 31, 8:48 PM MST
Where
Quay County, Tucumcari
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
35.167, -103.733

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2006Every state in 2006This day in weather historyWarnings in New Mexico, May 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5506938.